Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Goodland, KS

May 13, 2003Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2003, 4:33 AM CDT for Graham County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 4:33 AM CDT (09:33 UTC)
Expired
May 13, 2003, 5:00 AM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS53 KGLD 130933
SVRGLD
KSC065-131000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
433 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 500 AM CDT

* AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF NICODEMUS...OR ABOUT 15 MILES
  NORTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3952 9983 3938 9961 3955 9960 3957 9979

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 13, 2:55 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 AM MDT TUE MAY 13 2003

FORECAST CONCERNS ARE PRECIP CHANCES TODAY AND AMOUNTS OF PRECIP
THURSDAY. TEMPERATURE CONCERNS ARE HOW MUCH IT WILL WARM TODAY AND
THE AMOUNT OF COOLDOWN THURSDAY/FRIDAY.

AT 08Z STORMS TRYING TO FIRE WITHIN 06Z 700 THETA-E AXIS. WILL WAIT
TILL PRESS TIME AND DECIDE WHERE TO INCLUDE SOME MORNING STORMS IF
AT ALL. OTHERWISE...SOUTHEAST TO EAST WINDS KEEPING MOISTURE INTO THE
AREA UNDER GENERALLY MOSTLY CLEAR SKIES.

TODAY/TONIGHT...EXPECT SOME ISOLATED THUNDERSTORM ACTIVITY DURING THE
EARLY AFTERNOON AS AXIS OF 850/700 THETA-E HANGS ON OVER THE
EAST. DOES NOT LOOK LIKE SEVERE STORMS AS OMEGA FIELDS...700 MB
DEWPOINTS AND K-INDICES ALL UNFAVORABLE. BY LATE AFTERNOON DRYLINE
WILL HAVE MOVED ANY MOISTURE WELL EAST OF OUR AREA. IT WILL BE MOSTLY
SUNNY FOR A GOOD PORTION OF THE DAY BEFORE CIRRUS AND MID LEVEL
CLOUDS INVADE FROM THE WEST. 850 TEMPS SUPPORT HIGHS FROM NEAR 80
WEST TO UPPER 80S EAST. LOWS TONIGHT MID 40S WEST TO LOWER 50S EAST.
WINDS WILL ALSO PICK UP LATE THIS MORNING/EARLY THIS AFTERNOON TOWARD
THE BREEZY/WINDY CATEGORY AS SURGE COMES IN BEHIND THE DRYLINE.

WEDNESDAY-WEDNESDAY NIGHT...FORECAST AREA UNDER THE GENERAL
INFLUENCE OF HIGH PRESSURE. THIS WILL COOL THINGS DOWN A BIT WITH
850 TEMPS FROM THE GFS/ETA/NGM SUPPORTING LOWER 70S WEST AND NORTH...
UPPER 70S EAST AND SOUTH. LOWS WEDNESDAY NIGHT GENERALLY IN THE MID
40S. WILL GO DRY ON WEDNESDAY BUT AS UPPER LOW PUSHES CLOSER TO THE
AREA MOISTURE RAPIDLY INCREASES OVER THE WESTERN HALF OF THE AREA.
AT THE SAME TIME A MODEST UPPER WAVE EJECTS FROM THE SYSTEM...
PROVIDING MORE RAIN OR SHOWERY ACTIVITY TO THE SOUTHWESTERN QUARTER
OF THE AREA.

THURSDAY-THURSDAY NIGHT...IN A NUTSHELL ITS GONNA BE WET. MODELS
MAINTAIN THINKING THAT UPPER LOW WILL MOVE ACROSS THE AREA. WITH
UPSLOPE FLOW AND PLENTY OF MOISTURE TO WORK WITH WILL BUMP POPS UP
JUST A BIT MORE. WITH THE CLOUDS AND PRECIP TEMPS WILL BE MUCH
COOLER. CURRENT FORECAST HAS THEM PRETTY WELL IN HAND.

FRIDAY-FRIDAY NIGHT...PRECIP COMES TO AN END BY MIDDAY AS THE UPPER
SYSTEM CONTINUES ITS TREK EAST. HOWEVER...FORECAST AREA WILL STILL
HAVE CONSIDERABLE WRAPAROUND CLOUDINESS SO BELOW NORMAL TEMPS
EXPECTED.

SATURDAY...LATEST LONG RANGE MODELS CONTINUE TO ADVERTISE AN UPPER
TROUGH OVER THE NORTHWEST STATES WITH LARGE UPPER HIGH OVER CENTRAL
MEXICO. SURFACE WINDS WILL VEER AROUND TO THE SOUTHEAST AS SURFACE
TROUGH DEVELOPS ALONG THE FRONT RANGE AND SURFACE HIGH SLOWLY MOVES
EAST. OTHER THAN A LOT OF CLOUDS OVER THE WEST DOWNWARD MOTION AND
LACK OF TRIGGER LOOKS TO ADVERTISE A DRY DAY. IT WILL ALSO BE WARMER
AS 850 TEMPS SUPPORT READINGS NEAR 70.

SUNDAY...LITTLE CHANGE IN THE UPPER PATTERN BUT SMALL CHANGES CLOSER
TO THE SURFACE. SOUTHEAST WINDS CONTINUE DURING THE DAY WITH
850/700 THETA-E AXIS SHIFTING A BIT FURTHER EAST...REACHING THE
WESTERN COUNTY WARNING AREA. WEAK WAVE WITH MODEST MID LEVEL LAPSE
RATES PUSHES INTO THE AREA FROM THE SOUTHWEST...SUPPORTING A CHANCE
OF THUNDERSTORMS FOR FAR EASTERN COLORADO AND ADJACENT COUNTIES NEAR
THE COLORADO/KANSAS BORDER. TEMPS WILL CONTINUE TO WARM WITH HIGHS
IN THE MID 70S.

MONDAY...AGAIN LITTLE CHANGE ALOFT BUT AT THE SURFACE...INSTABILITY
AXIS SHIFTS OVER THE ENTIRE FORECAST AREA. GIVEN THE AXIS OF
MOISTURE...MODEST LAPSE RATES AND WAVES IN THE SOUTHWEST FLOW ALOFT
WILL KEEP A CHANCE OF THUNDERSTORMS ACROSS THE AREA. AGAIN SOME SLOW
WARMING WITH 850 TEMPS SUPPORTING HIGHS A FEW DEGREES WARMER THAN
SUNDAYS EXPECTED HIGHS. WILL GO WITH READINGS IN THE 75 TO 80 RANGE.

.GLD...NONE.

DDT
Hazardous weather outlook, May 13, 4:21 AM CDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING ALONG AND EAST OF A LINE FROM TRENTON NEBRASKA SOUTHEAST TO
HILL CITY KANSAS. THESE THUNDERSTORMS WILL MOVE TOWARD THE EAST AT
10 TO 15 MPH THROUGH THE EARLY MORNING...PRODUCING SOME SMALL HAIL
AND GUSTY WINDS TO 40 MPH. LATER THIS AFTERNOON A DRYLINE WILL PUSH
TOWARD THE HILL CITY AREA WHERE SCATTERED THUNDERSTORMS WILL ONCE
AGAIN DEVELOP. ALTHOUGH THE STORMS WILL BE STRONG...AT THIS TIME IT
DOES NOT APPEAR THAT THEY WILL BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE AREA WILL BRING SHOWERS
AND THUNDERSTORMS TO THE TRI-STATE AREA THURSDAY AND THURSDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE GIVEN THE CLOUDY AND
COOL CONDITIONS EXPECTED. ON SUNDAY AND MONDAY SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS A TROUGH OF LOW PRESSURE REDEVELOPS
ALONG THE FRONT RANGE OF THE ROCKIES. THESE STORMS WILL NEED TO BE
MONITORED IN LATER FORECASTS FOR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.